×

Embeddings into power series rings. (English) Zbl 0613.06011

Let S be a totally ordered semigroup such that \(a<b\) implies \(ac<bc\) and \(ca<cb\) for all c in S. Let r be a function defined on \(S\times S\) with values in the positive reals such that \(r(ab,c)\cdot r(a,b)=r(a,bc)\cdot r(bc)\) for all a, b, c in S. Then the power series ring \({\mathbb{R}}((S))\) is defined as follows: The elements of \({\mathbb{R}}((S))\) are the functions \(f: S\to {\mathbb{R}}\) whose support \(s(f)=\{a\in S\); f(a)\(\neq 0\}\) is inversely well-ordered in S. Addition of two such functions f and g is defined pointwise and multiplication by \[ (f\cdot g)(c)=\sum_{ab=c}r(a,b)f(a)g(b). \] \({\mathbb{R}}((S))\) with the lexicographic order \(f>0\) iff f(max s(f))\(>0\) becomes a totally ordered ring without zero divisors. It is well known that every totally ordered commutative field can be order embedded in some \({\mathbb{R}}((S))\). This paper presents a valuable contribution to the question which totally ordered rings without zero divisors are order embeddable in some \({\mathbb{R}}((S))\). An interesting consequence is the following: Every totally ordered division ring for which the group of archimedean classes is isomorphic to \(({\mathbb{Z}},+)\) is embeddable in the above sense.
Reviewer: K.Keimel

MSC:

06F25 Ordered rings, algebras, modules
16W80 Topological and ordered rings and modules
16W60 Valuations, completions, formal power series and related constructions (associative rings and algebras)
PDFBibTeX XMLCite
Full Text: DOI EuDML

References:

[1] Banaschewski, B.: Totalgeordnete Moduln, Arch. Math.7, 430-440 (1956) · Zbl 0208.03702 · doi:10.1007/BF01899022
[2] Bigard, K., Keimel, K., Wolfenstein, S.: Groupes at Anneaux Réticulés. Lecture Notes in Mathematics 608, Springer-Verlag, Berlin 1977 · Zbl 0384.06022
[3] Conrad, P., Dauns, J.: An embedding theorem for lattice-ordered fields, Pacific J. Math.30, 385-398 (1969) · Zbl 0182.37202
[4] Conrad, P., Harvey, J., Holland, C.: The Hahn embedding theorem for lattice-ordered groups, Trans. Amer. Math. Soc.108, 143-169 (1963) · Zbl 0126.05002 · doi:10.1090/S0002-9947-1963-0151534-0
[5] Fuchs, L.: Partially Ordered Algebraic Systems, Pergamon Press, Oxford 1963 · Zbl 0137.02001
[6] Hahn, H.: Über die nichtarchimedischen Grossensysteme, S.-B. Wiener Akad. Math.-Nat. Klasse Abt. IIa116, 601-653 (1907)
[7] MacLane, S.: Homology, Springer-Verlag, New York 1975
[8] Neumann, B.H.: On ordered division rings, Trans. Amer. Math. Soc.66, 202-252 (1973) · Zbl 0035.30401 · doi:10.1090/S0002-9947-1949-0032593-5
[9] Priess-Crampe, S.: Zum Hahnschen Einbettungssatz für angeordnete Körper, Arch. Math.24, 607-614 (1973) · Zbl 0386.12012 · doi:10.1007/BF01228260
[10] Priess-Crampe, S.: Angeordnete Strukturen: Gruppen, Körper, Projektive Ebenen, Ergebnisse der Mathematik und ihrer Grenzgebiete 98, Springer-Verlag, Berlin 1983 · Zbl 0558.51012
[11] Redfield, R.: The dual space of a totally ordered abelian group, to appear · Zbl 0645.06007
[12] Redfield R.: Dual spaces of totally ordered rings, to appear · Zbl 0671.06010
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.